Dear Dr Laura,
I’ve had a fantastic new boyfriend for about 3 months but whenever we have sex I get nervous because he has such a good body and is so good looking, and I just lose my hard on. If he sucks me I lose it, and if he asks me to fuck him I lose my erection really quickly, even though I totally want to do it. I’m 27, aren’t I too young for this kind of problem?
Please don’t be embarrassed. Difficulty getting, or staying, hard enough (also called ‘erectile dysfunction’ or ED) is a common problem. It’s more common when you’re older but 1 in 4 cases are in under 40s, and ED affects almost 1 in 10 men in their 20s, so you’re far from alone. There are two main causes of ED: physical and psychological; the younger you are, the less likely it’s physical.
You mention it’s a new problem – if you usually get morning erections and this hasn’t changed, or you can get hard through masturbation, a physical problem’s unlikely and it’s probably anxiety. The most important organ for getting hard is your brain; signals from the brain trigger increased blood flow to the penis to make it hard.
Stress, anxiety or depression can affect your desire or, if you do feel desire, can interfere with erections. Anxiety is one of the commonest causes of ED in young men and once you’ve experienced ED you can end up in a vicious cycle of worrying about your performance, making you more anxious etc. etc. Past negative sexual experiences, relationship problems or being in a new relationship can all contribute to sexual anxiety and ED.
Lifestyle factors are important too – smoking, being overweight and excessive alcohol can cause ED, as can cycling for more than 3 hours a week – adjusting your cycling position or bike seat can help. Recreational drugs can cause ED including marijuana, cocaine and chem sex drugs like crystal meth and mephedrone. People use chems to increase desire and sexual performance but may end up using drugs like Viagra to help. Also, if you use chems, having ‘sober sex’ and getting an erection without them can be tough.
Prescribed drugs for depression, hay fever, high blood pressure and stomach ulcers can cause ED so if you take any of these chat to your GP as a change in medication type or dose might help. Physical causes include hormonal imbalance, blood vessel problems, diabetes and problems with penis anatomy – these are unlikely at your age, especially if your erections have been normal until recently and you still get morning hard-ons.
So what to do? Have you spoken to your partner? Talking honestly about your feelings and hearing what he finds sexy about you, and his worries, may help your self-esteem – even seemingly body perfect people can feel anxiety about their looks. Using something like Viagra can help break the anxiety-ED cycle – the drug over-rides your brain to get blood flowing to your penis and once you’ve had a helping hand with a few erections, hopefully you’ll worry less about your ‘performance’.
If you’re anxious about other things you may need some additional support so if Viagra doesn’t do the trick see your GP. Other good sources of advice on ED include online pharmacies (I like the advice on onlinedoctor.superdrug.com/performance-anxiety.html), GPs (there are NHS ED services but waits can be long and you usually need a GP referral), and limited sexual health services. There are private options – I recommend the Havelock Clinic but you can find many more online. Be careful with online Viagra, you can check suppliers here: nhs.uk/conditions/erection-problems-erectile-dysfunction; avoid ‘herbal Viagra’ (as many contain real drug at unknown doses) and remember Viagra can interact with other medications, including poppers. If you think chems are an issue the 56 Dean Street website is excellent.
So in summary, ED is common, it’s probably temporary, speak to your partner and remember, if your boyfriend of 3 months is fantastic then so are you!
The Boyz Doc is Dr Laura Waters, an HIV and sexual health consultant at the Mortimer Market Centre in central London. Dr Laura answers your questions every week in Boyz. If you have a question for Dr Laura please email her at firstname.lastname@example.org